My kingdom for an antihistamine
I was so happy when my Humira nurse came over to help me take my first dose of Humira. It was only a few days after my birthday (the end of May). I had been nervous but excited over the prospect of my back pain being a distant memory. The pain had been steadily growing in intensity to the point that I just couldn’t function.
A friend came over to visit and celebrate my day but I cried after he left. I didn’t get to show him half the places I wanted to. Walking a few blocks from my home to the bus stop proved to be too much. I barely made it to the diner with him to eat brunch. Even after sitting and resting, lifting my leg to take a step was unbearable. Understandably, I was super upset, but little did I know that I was in for even more misery.
And so it began…
The night of June 3rd is when Hell broke loose. That night I noticed teeny-tiny little itchy bumps on my hand as I was cleaning out the fridge. Assuming it was something I touched, I washed my hands, and I ignored it. Later that night, when we started eating dinner, I was struck with the feeling of being stabbed in my chest. It hurt so much I sat up straight and wondered if this was it. “is this how I die?”
I realized I wasn’t dying, but that a piece of food got stuck in my throat. Like, SUPER stuck. Or so I thought. I was so uncomfortable that I put my plate down and said: “I’m done eating”. Little did I know that meant I wasn’t going to be eating for days.
We tried every at home “food stuck in throat” remedy we could find. I swallowed what likely amounted to 3 gallons of seltzer water. I ate hard pieces of bread, soft mushy bread, melted butter (yuck), baking soda, and half a liter of coke. Nothing helped. By the time we went to bed, I’d had hours of painful swallowing and a burned throat from housing carbonated drinks.
I barely slept that night between the painful burps, difficulty swallowing and periodic spasms in my esophagus. I called my PCP, insurance card nurse service, and a random GI. They all said the same thing: go to the ER. Fuuuck.
They did an endoscopy and found that I had a candidiasis infection in my esophagus, but nothing else. I still don’t know if there was ever any stuck food, or if my pain was from the infection. The GI also found gastric polyps and took a biopsy. From what the report said, the polyps were from chronic gastritis. What. Now I’m on protonix..urgh.
They discharged me.
When I was wheeled out of the hospital room, I lifted my arms in triumph. I celebrated my victory. Candidiasis had taken over my esophagus, but I was going home, and that was something to rejoice. Although, there was a problem: I could not eat anything that wasn’t the consistency of jello or broth for several days. I starved. TMI: I didn’t poop for a week simply because I was on an all liquid diet.
I was doing everything right. Taking the fluconazole was clutch. After a few days, I could eat foods, but I’d feel super full quickly. There was also weird nausea that came with eating, but I held on. I was able to enjoy solid foods again but oh no! My body was note done tormenting me yet, not by a long shot.
Remember those tiny little itchy dots I mentioned earlier? Well, they came back (see featured image). No, that isn’t measles or smallpox, but hives! They came back on June 7th and I don’t remember anything other than desperation between then and about a week ago. Within a couple of days, the hives took over my entire body. Even my face and the skin of my lips ripped open. (vaseline saved my poor lips) I even had trouble swallowing. All my lymph nodes were tender and swollen, and I had consistent low-grade fevers. My immune system was SHOT.
One particularly awful night of the itchy/scratchy dance in bed I deliriously wondered if one could die from hives. The only thing that helped was ice cold packs from the freezer. I would have taken ice baths if I didn’t think I’d certainly die from pneumonia. Back in the hospital, they had asked me if I would mind taking an HIV test because my white count was way below normal range. That’s comforting.
I went to my allergist asap and she gave me 45 mg of prednisone on the spot. Good woman. I started to feel better than night and I still praise prednisone to this day. However, you can’t take steroids forever. Unfortunately, once I stopped the 3-day course, they came back. I say they came back angrier than the first time.
Steroids are life
We started another round of steroids and this time crazy high doses of antihistamines. It DEFINITELY helped. I felt like a person again. However, I didn’t want to leave the house or go out in public. My skin looked so diseased and discolored even after the hives calmed down. Who wouldn’t think I had leprosy or some awful contagious disease?
I don’t know where I’d be if it weren’t for my hubby. I couldn’t ask for a more solid rock in a partner. He helped me whenever and however he could. Whenever I cried at the sight of my ugly skin, he’d tell me I was beautiful. He never treated me like the leper I felt I looked like, and encouraged me to go out and enjoy life. He even called my allergist after hours and asked her what to do when I started to cry one night out of frustration.
How am I now?
Almost a month after the hives showed up, I am still taking antihistamines. The hives come back but in lesser and lesser intensity each time. Around the time I would have taken my second Humira dose, my Humira nurse called to check on me and I unloaded all my anguish on her. Poor lady. Although, she did ask me how the injection site for the Humira was and that led me to notice that the site was very tender, warm, and hard. It shouldn’t have been like that, not after a week had passed. I made a note to keep checking it and after 6 weeks the site is still hard and little tender and looks like a big bruise.
Now, I know what you are thinking: ” Lunabug, it has to have been the Humira that started all this jazz!” And I totally agree with you, except that everyone keeps telling me that Humira only stays in your system for 2 weeks, which is they the usual dosing is every 2 weeks. As I write this, it has now been 7 weeks since that initial dose.
Now, is it possible? Well hell, anything is possible, but it isn’t likely. Unfortunately, my allergist is thinking of starting me on Xolair, which is an injectable treatment for chronic idiopathic urticaria or CIU. She thinks this is related to my autoimmune issues and not necessarily a direct cause of the Humira itself. She mentioned Mast Cell activation syndrome, which is scary as hell. It is basically the immune system deciding harmless things are allergens and acting violently towards them. This usually ends in anaphylaxis.
Another autoimmune thing?
Right now, there is no direct answer. On one hand, this could be due to Humira triggering a cascade of crazy shit that ended in hives. Or, this is just how my body decides to roll from now on. The craziest thing is, there isn’t a way to tell for sure unless I try the Humira again. However, I do not want to. This past month has been too much of a shit show to go through it again on purpose. If you don’t like that train of thought, fight me.
Don’t get me wrong. I’m sad Humira didn’t work out, and I acknowledge it could have been one giant coincidence, but the consequence of being wrong about that assumption is too much for me to risk. Ultimately, I decided to start Actemra again. It was enough to mostly hold me down and I know it’s safe.
Admittedly, I am worried this wasn’t caused by Humira. Could this just be the 1st Act in the next chapter of “What’s wrong with me now?” :/
- Start new medications one at a time. I started 3 on the same day and we had to rule out each one at a time, which prolonged the treatment.
- Take note of any side effects and be aware of your body. Had I not noticed the hives when I did, I would have incorrectly assumed they were caused by something from my stay in the hospital.
- Have an allergist on your support team. I’m lucky I went to see my allergist last year and was already an established patient to her. She knew my medical history and I was able to call her and see her the next day.
- Be patient with yourself. My body frustrates me too and I remind myself that it’s just programmed to do what it does…. and it’s just doing it in a really dumb way. I mean..it means well?… .::shrug::
Sending many gentle hugs , healing light, and itch-less nights,